Alert archive / New York / Small Craft Advisories in 2020

Small Craft Advisory 32, NWS Buffalo, NY

March 15, 2020

NWS Buffalo, NY issued this small craft advisory at Mar 15, 2020, 7:28 PM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Mar 15, 2020, 7:28 PM EDT (23:28 UTC)
Expired
Mar 16, 2020, 3:56 AM EDT
In force
8 hr
Issued by
NWS Buffalo, NY

The text

As transmitted.

716 
WHUS71 KBUF 152328
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
728 PM EDT Sun Mar 15 2020

LEZ040-160730-
/O.NEW.KBUF.SC.Y.0032.200315T2328Z-200316T0900Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
728 PM EDT Sun Mar 15 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 AM EDT MONDAY...

* WHAT...Northeast winds 15 to 25 knots and waves 3 to 4 feet.

* WHERE...The nearshore waters of Lake Erie from Ripley to 
  Dunkirk.

* WHEN...Until 5 AM EDT Monday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
2 follow-up statements
109 
WHUS71 KBUF 160246
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
1046 PM EDT Sun Mar 15 2020

LEZ040-160900-
/O.CON.KBUF.SC.Y.0032.000000T0000Z-200316T0900Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
1046 PM EDT Sun Mar 15 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EDT MONDAY...

* WHAT...Northeast winds 15 to 25 knots and waves 3 to 4 feet.

* WHERE...The nearshore waters of Lake Erie from Ripley to 
  Dunkirk.

* WHEN...Until 5 AM EDT Monday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
878 
WHUS71 KBUF 160756
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
356 AM EDT Mon Mar 16 2020

LEZ040-160900-
/O.CAN.KBUF.SC.Y.0032.000000T0000Z-200316T0900Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
356 AM EDT Mon Mar 16 2020

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds and waves have diminished, therefore the Small 
Craft Advisory has been cancelled.

$$

JJR

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Mar 15, 4:34 PM EDT, 2 hours 54 minutes earlier.

Area forecast discussion, Mar 15, 4:34 PM EDT, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
434 PM EDT Sun Mar 15 2020

.SYNOPSIS...
High pressure will build east across Quebec to the Canadian
Maritimes through Monday, providing a continuation of dry weather. A
weak front will then cross the area late Monday night and Tuesday
with a few rain showers, and possibly some wet snow across higher
terrain. Dry and cool weather will return for Wednesday as high
pressure builds back into the eastern Great Lakes.

&&

.NEAR TERM /THROUGH MONDAY/...
Visible satellite imagery showing full sunshine for the entire
region this afternoon. Despite the sun, it will remain chilly with
highs in the mid to upper 30s in most areas, with some 20s across
the higher terrain east of Lake Ontario.

High pressure will build east across Quebec tonight before drifting
into the Canadian Maritimes Monday. This will maintain dry weather
across the region. Clear skies will continue through tonight with
strong subsidence and dry air in place. Warm advection and moisture
advection will increase in the mid levels by Monday afternoon in the
wake of the departing high pressure, forcing a west to east increase
in mid level clouds during the afternoon.

The clear skies and diminishing winds in this cold/dry airmass will
allow for strong radiational cooling tonight. Expect lows in the
teens for most areas, and single digits east of Lake Ontario. After
a cold start, highs Monday will reach 45-50 in most areas, with
upper 30s limited to the higher terrain east of Lake Ontario.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
Monday night and Tuesday a longwave trough will advance east across
Ontario and Quebec, with an embedded shortwave crossing the eastern
Great Lakes Tuesday morning. Ahead of this feature, broad warm
advection and moisture transport will bring thickening clouds Monday
night. Forcing and moisture will eventually increase enough to
support a few scattered showers overnight, especially across the
Southern Tier and east of Lake Ontario. It may be just cool enough
to allow for some wet snow to mix in across higher terrain.

More numerous showers will cross the area from west to east Tuesday
morning through early afternoon as the shortwave and associated cold
front cross the eastern Great Lakes. Most of this will be rain,
although it may stay just cold enough for some wet snow to mix in
across the higher terrain. Any minor accumulations will be limited
to the higher elevations of the Tug Hill Plateau and western
foothills of the Adirondacks. Precipitation will end quickly from
west to east during the afternoon Tuesday following the passage of
the cold front.

Temperatures will remain steady or slowly rise Monday night in the
warm advection ahead of the system, with low to mid 40s for lower
elevations and mid to upper 30s for higher terrain. Temperatures
will peak around midday Tuesday in the 40s before slowly falling
later in the afternoon in the wake of the cold front. It will become
breezy Tuesday afternoon along and behind the cold front, with gusts
in the 30-35 mph range.

High pressure will begin to expand into the Great Lakes region
Tuesday night, marking the start of a brief dry period. As the high
approaches, dry cold air will begin to enter the region resulting in
the end of the showers in the higher terrain east of Lake Ontario.
In addition to this, the winds will gradually diminish. The cold dry
air mass will support over night low temperatures ranging in the 20s
across the region.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
A brief period of quiet weather and sunny skies are expected
Wednesday as high pressure passes across the region. The later half
of the work week will be a more active one with a warm and wet
pattern.

The first of two low pressure systems will begin to develop across
the Central Plains Wednesday afternoon before making its trek east
across the Ohio Valley Thursday night. As this system is exiting the
region, the second low pressure system will form in the central
Plains Thursday night, before tracking across the Great Lakes on
Friday. 12Z model consensus is in better agreement, with the surface
low passing across the central Great Lakes and dragging its
associated cold front across our region on Friday.

As the initial low and its associated warm front approaches the
region, expect showers across the region. Showers may briefly taper
off Thursday afternoon, however a strengthening low level jet
Thursday evening and Friday will bring more widespread rainfall to
the region. This strong southerly flow will also advect much warmer
air into the region, with rising temperatures Thursday night.
Temperatures will be in the vicinity of 60 degrees at most locations
by Friday morning. Depending on the strength of the surface low,
gusty winds are possible both ahead of and behind the front. The GFS
continues shows a potential for advisory level gust whereas the
ECMWF/GGEM are starting to support the windy conditions too.

With the passage of the trailing cold front on Friday, much colder
temperatures will fill into the region resulting in much colder
weather for the weekend. 850mb temperatures appear to drop to around
-15C, which supports the possibilities for some slight chances of
lake snows Saturday morning. The rest of the weekend is shaping up
to be a dry one as a high pressure system approaches and becomes
overhead.

&&

.AVIATION /21Z SUNDAY THROUGH FRIDAY/...
Clear skies and SKC will continue through tonight as strong high
pressure will build east across Quebec. The high will reach the
Canadian Maritimes Monday, allowing for some increase in mid level
VFR clouds from west to east during the afternoon Monday.

Outlook...

Tuesday...MVFR with showers likely, possibly mixed with wet snow
across higher terrain.
Wednesday...VFR.
Wednesday night through Friday...MVFR with showers likely at times.

&&

.MARINE...
Strong high pressure will continue to build east across Quebec
tonight before reaching the Canadian Maritimes Monday. Northeast
winds will continue through the rest of the afternoon. The strongest
winds will be found over Lake Erie, where marginal Small Craft
Advisory conditions will continue from about Dunkirk to the PA state
line. The south shore of Lake Ontario will be choppy, but winds and
waves will remain below Small Craft criteria.

The northeast winds will become easterly tonight and Monday, before
becoming southerly Monday night ahead of the next system. The cold
front crosses the region Tuesday, producing our next round of
widespread Small Craft Advisory conditions.

&&

.CLIMATE...
As we prepare to close the books on the first half of this month...
we see that temperatures for the bulk of our forecast area have
averaged ABOVE normal for the period. In fact...at LEAST 12 of the
first 14 days this month have averaged above normal. While it is not
unusual to have large temperature departures during this month...
especially considering that March and October typically have the
largest day to day temperature swings of the year...it is atypical
that we have been so polarized to one side of the ledger (in
this case...positive side).

One of the reasons is the lack of mid and high latitude blocking.
The progressive nature of the pattern helps to block intrusions from
the higher latitudes (ie. Arctic and Canadian Archipelago) while
also maintaining an influx of modified air from the Pacific. Even
when we have had sub-arctic intrusions...the lack of blocking has
encouraged temperatures to recover relatively quickly.

A higher amplitude flow...including fairly frequent mid-high
latitude blocks...is often found during winter seasons that feature
weak ENSO events. While we have had near neutral to weak El Nino
conditions in the Equatorial Pacific...the upper air pattern has not
reflected this. The pattern has been more characteristic of a
stronger El Nino or La Nina event.

That being said...a look down the road towards the end of this month
into very early April suggest that our pattern could change for a
short time. Ensemble forecasts of the MJO suggest that a more robust
MJO is expected to blossom over the Pacific. Unlike back in January
when convection over the eastern Pacific placed the MJO firmly in
Phase 4-6...the warmest phases for the Great Lakes region...the MJO
is forecast to 'emerge' in Phases 1-3 later this month. These are
relative COLD phases for the Great Lakes. Ensemble forecasts also
suggest that persistent ridging centered some 1000 miles off the
West Coast (roughly 140 W long) will retrograde to the Aleutians...
or 160W. Meanwhile...blocking is more likely over Greenland. The
resulting teleconnection would place below normal hgts over the
eastern half of Canada and possibly include an equatorward
displacement of the polar vortex.

Boiling this all down...the above would favor below normal
temperatures for the last week or so of this month into very early
April. Stay tuned.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Hitchcock
NEAR TERM...Hitchcock
SHORT TERM...EAJ/Hitchcock
LONG TERM...EAJ
AVIATION...Hitchcock
MARINE...Hitchcock
CLIMATE...RSH
Hazardous weather outlook, Mar 15, 5:03 AM EDT, 14 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
503 AM EDT Sun Mar 15 2020

NYZ001>008-010>014-019>021-085-160915-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
503 AM EDT Sun Mar 15 2020

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-160915-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
503 AM EDT Sun Mar 15 2020

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 12:53 PM EDTSmall Craft AdvisoryBUF3 hr

Nearby

Small Craft Advisories in New York, 2020Every small craft advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.